Alert archive / Georgia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 57, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 24, 2001, 7:07 PM EDT for Chatham County, Georgia. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 24, 2001, 7:07 PM EDT (23:07 UTC)
- Expired
- Aug 24, 2001, 7:30 PM EDT
- In force
- 23 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Chatham County, GA
The radar
The Charleston,SC radar (KCLX), 76 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 7:20 PM EDT | Thunderstorm Wind 50 E | Garden City, GA | Porch taken off church, signs down and several trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 555 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 965 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
526 WUUS52 KCHS 242307 SVRCHS GAC051-242330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 707 PM EDT FRI AUG 24 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHATHAM COUNTY IN SOUTHEAST GEORGIA. * UNTIL 730 PM EDT. * AT 707 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR RIVERSIDE...OR ABOUT 4 MILES EAST OF SAVANNAH...MOVING SOUTHEAST AT 20 MPH. DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. $$ NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:20 PM EDT, 4 hours 47 minutes earlier.
Area forecast discussion, Aug 24, 2:20 PM EDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 220 PM EDT FRI AUG 24 2001 FRONT IS DIPPING THROUGH THE NRN PORTION OF SC THIS AFTN. WEAKENING WAVE IS ALSO NEAR THE NC CST. ANOTHER SHARPER AREA IS HEADING THRU THE UPSTATE AND SHOULD TRACK NEAR THE SAV RVR THRU LATE THIS EVENING. THIS AREA SHOULD HOLD ENUF POTENTIAL FOR AT LEAST A 20 POP MOST ZONES TONIGHT...CHANCES ENDING EARLY FOR THE NRN ZONES AS DRIER AIR FILTERS IN AND LINGERING CHC FOR SRN ZONES THRU EARLY MORNING. FRONT WILL PUSH TO THE SRN EXTENT OF CWA BY DAYBREAK ON SAT. REMNANTS OF MID/UPR TROF OFF THE SE COAST ALL THE WAY THRU SUN. HOWEVER...RDG EXTENDS ACROSS THE AREA FROM THE W AND THE REGION FALLS UNDER STRONG NVA. THAT IN ADDITION TO DRIER AIRMASS CALLS FOR A DRY FCST SAT THRU SUN. MY TEMPS WILL BE VERY CLOSE TO THE MAV NUMBERS. THE NEXT TROF SLOWS JUST E OF THE MS VLY EARLY NEXT WEEK AND HI PRES GETS RE-ESTABLISHED FROM THE ATLC ACROSS THE SOUTHEAST COAST. PLAN TO INTRODUCE SLIGHT CHC POPS FOR MON AFTN AND KEEP MAINLY DIURNALLY DRIVEN POPS THRU THE WEEK WITH PATTERN DEFLECTING ANY WAVES WELL TO OUR N. TEMPS AT OR JUST ABV CLIMO THRU THEN. CWF...EXPECT A SURGE LATE TONIGHT BEHIND FROPA...MAINLY SC WATERS. COULD BRING WINDS UP TO 15-20 KTS LATE. DECREASING WINDS ON SAT. AVN SFC LO SEEMS TOO DEEP AND TOO CLOSE TO COAST...SO WILL COMPROMISE BETWEEN ETA AND AVN WINDS THRU SUN. BUT LOW SHOULD PRODUCE SWELL ACROSS THE WATERS FOR THE ENTIRE WEEKEND. NO FLAGS. FCSTID = 25 CHS 69 89 69 91 / 20 10 10 10 SAV 70 90 69 91 / 20 10 10 10 CHL 75 88 75 89 / 20 10 10 10 NBC 70 90 70 91 / 20 10 10 10 RBW 67 90 67 91 / 20 10 10 10 .CHS... GA...NONE. SC...NONE. MJR
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 6:45 PM EDT | Severe Thunderstorm Warning | CHS | Screven | 30 min |
| Aug 24, 6:55 PM EDT | Severe Thunderstorm Warning | CHS | Effingham | 35 min |
| Aug 24, 7:15 PM EDT | Severe Thunderstorm Warning | CHS | Liberty, Long, Tattnall | 30 min |
| Aug 24, 7:15 PM EDT | Severe Thunderstorm Warning | CHS | Evans | 30 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.